MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LGN PS HIGH FLEX XLPE SZ 3-4 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. LGN PS HIGH FLEX XLPE SZ 3-4 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 71453211
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Codes Failure of Implant (1924); Metal Related Pathology (4530); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/17/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, a lgn ps high flex xlpe sz 3-4 9mm originally implanted on (b)(6) 2023, had to be revised on (b)(6) 2023, as it had become disengaged from the tibial baseplate.This led to the femoral component wearing on the metal tibial component, leaving metal debris in the joint.The joint was washed out and debrided, and the femoral and tibial components were inspected with some visible damage to the femoral articular surface.The decision was made to leave them insitu, as they were extremely well cemented and the potential damage done removing them outweighed any benefit of replacing them.The patient's bmi made the case extremely difficult, and it is believed, this may have contributed to the poly insert potentially not being locked in properly at time of the primary surgery.The patient was discharged and recovering well, no other complications were reported.
 
Additional Manufacturer Narrative
Complaint reference number: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The photographs were reviewed, and revealed that the device shows signs of use.The clinical/medical investigation concluded that, the images provided confirm the disengaged insert.Based on the information provided the patient¿s weight and the report of the poly insert potentially not being locked in properly at time of the primary surgery cannot be ruled out as contributing factors to the reported events.It is presumed that the metal debris originated from the femoral and tibial components articulating while the insert was dislocated.Also noting these components were reportedly left insitu during the revision.As these are damaged components articulating with a revised insert we cannot conclude the success of the revision as could impact the performance of the knee and lifespan of the implanted components.The future impact to the patient beyond the revision cannot be determined.No further clinical assessment is warranted at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee system revealed that looseness of components as a result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions, this has been identified as possible adverse effects.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected or insertion technique.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LGN PS HIGH FLEX XLPE SZ 3-4 9MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17113957
Report Number1020279-2023-01286
Device Sequence Number2188323
Product Code JWH
UDI-Device Identifier00885556035252
UDI-Public00885556035252
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K071071
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/07/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71453211
Device Catalogue Number71453211
Device Lot Number22GM02968
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/17/2023
Supplement Date Received by Manufacturer07/05/2023
Initial Report FDA Received Date06/12/2023
Supplement Report FDA Received Date07/07/2023
Date Device Manufactured07/08/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown